Alert archive / Nevada / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Reno, NV

June 21, 2008Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jun 21, 2008, 5:13 PM PDT for Washoe County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 5:13 PM PDT (00:13 UTC)
Expired
Jun 21, 2008, 5:45 PM PDT
In force
32 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Washoe County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3907 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 220014
SVRREV
NVC031-220045-
/O.NEW.KREV.SV.W.0009.080622T0013Z-080622T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
513 PM PDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHOE COUNTY IN WESTERN NEVADA...

* UNTIL 545 PM PDT

* AT 512 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF YELLOW PEAK...OR ABOUT 28 MILES NORTHEAST OF
  CEDARVILLE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YELLOW PEAK AND CALCUTTA RANCH BY 525 PM PDT...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE
VISIBILITIES TO BELOW ONE MILE.

LAT...LON 4177 11934 4155 11952 4164 11993 4198 11986
      4199 11931
TIME...MOT...LOC 0013Z 204DEG 42KT 4172 11968

$$

MLF
1 follow-up statement
000 
WWUS55 KREV 220030
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
529 PM PDT SAT JUN 21 2008

NVC031-220045-
/O.CON.KREV.SV.W.0009.000000T0000Z-080622T0045Z/
WASHOE NV-
529 PM PDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR NORTH CENTRAL WASHOE COUNTY...

AT 524 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR YELLOW PEAK...OR ABOUT 28 MILES WEST OF DUFFERENA...
MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL NORTHERN WASHOE COUNTY AT 540 PM PDT

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE
VISIBILITIES TO BELOW ONE MILE.

LAT...LON 4199 11933 4177 11944 4183 11967 4199 11962
TIME...MOT...LOC 0029Z 197DEG 40KT 4189 11952

$$

MLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:36 PM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 2:36 PM PDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
236 PM PDT SAT JUN 21 2008

.SHORT TERM...
INITIAL SHORT WAVE EMBEDDED IN UPPER TROF OFF THE CA COAST
CONTINUES TO SWING NORTHEAST INTO NRN CA WITH CONVECTIVE
DEVELOPMENT ALONG AND AHEAD OF THE SHORT WAVE FROM SE OR INTO NRN
CA. ADDITIONAL DEVELOPMENT IS TAKING PLACE IN LOW LVL CONVERGENCE
AREA EAST OF THE SIERRA ACROSS WRN NV. SECONDARY SHORT WAVE STILL
NOTED IN WATER VAPOR IMAGERY OFFSHORE NEAR 33N 135W. MODELS DID
NOT APPEAR TO INITIALIZE FEATURES WELL THIS MORNING AND HAVE HAD A
A DIFFICULT TIME WITH DEVELOPING CONVECTION FAR ENOUGH EAST
TODAY. HOWEVER...LOCALLY RUN WRF INITIALIZED WITH GFS DID INDICATE
CONVECTION OVER WRN NV THIS AFTERNOON. BOTH NAM AND GFS INDICATE
AN INCREASE IN MID TO UPPER LVL INSTABILITY BY EARLY EVENING OVER
FAR ERN CA AND WRN NV WITH H5-H3 LAPSE RATES REACHING BETTER THAN
8C/KM. COMBINE THIS WITH AVAILABLE MID LVL MSTR...JET STREAK AND
SHORT WAVE MOVING INLAND...AND CONVECTION SHOULD CONTINUE INTO
THE EVENING EAST OF THE SIERRA. CONVECTIVE CELLS TO THE NORTH HAVE
BEEN MOVING NEAR 40 KT THIS AFTERNOON AS MEAN VECTOR WINDS FROM
THE SREF IN THE LAYER FROM H7 TO H5 ARE SHOWN RANGING FROM 30 TO
45 KT. ACTIVITY A BIT FARTHER SOUTH HAS BEEN MOVING SLOWER...AT
ONLY AROUND 20 KT AND THUS PCPN ESTIMATES HAVE BEEN HIGHER. THIS
SHOULD CHANGE THROUGH THE EVENING AS JET STREAK MOVES INLAND AND
WINDS IN THE H7 TO H5 LAYER INCREASE ACROSS WRN NV AS WELL.
THUS...WHILE LIGHT AMOUNTS OF PCPN WILL BE COMMON EARLY THIS
EVENING IN WRN NV...BY LATE EVENING THERE SHOULD BE LESS REACHING
THE GROUND. WILL MENTION SHOWERS AND TSTMS THIS EVENING WITH BEST
CHANCES ARCING FROM FAR NE CA ACROSS FAR NW NV AND INTO THE WRN NV
BASIN AND RANGE. ALONG AND JUST EAST OF THE SIERRA LITTLE TO NO
CONVECTION IS LIKELY THIS EVENING AS LOW TO MID LVL WINDS VEER TO
A MORE WESTERLY DIRECTION AND BEST LOW LVL CONVERGENCE SHIFTS
EAST.

MUCH OF THE ACTIVITY WILL SHIFT EAST SUNDAY AS UPPER FLOW BECOMES
MORE WESTERLY...BUT GFS DOES INDICATE SOME RESIDUAL MID LVL MSTR
ACROSS SOUTHERN MONO AND MINERAL COUNTIES IN THE AFTERNOON ALONG
WITH GOOD MID TO UPPER LVL INSTABILITY. THIS IS GENERALLY A GOOD
AREA FOR LOW LVL CONVERGENCE IN THIS TYPE SCENARIO SO WILL ADD
ISOLD TSTMS FOR SUN AFTN/EARLY EVENING TO THAT AREA. TEMPS ACROSS
THE NRN CWA LIKELY TO BE A FEW DEGREES COOLER SUNDAY...BUT NOT
ACROSS SRN PORTIONS. PATTERN REMAINS DRY FOR MON AND TUES AND WSW
FLOW DEVELOPS ALOFT. GFS DOES HINT AT ANOTHER SHORT WAVE LATE TUES
BUT THIS APPEARS WEAK WITH LITTLE MSTR TO WORK WITH.

WITH REGARD TO LAKE ADVSIORIES THIS EVENING...WIND SPEEDS HAVE NOT
INCREASED IN THE LAKE LOCATIONS AS OF YET AND MESOSCALE MODELS DO
NOT INDICATE MUCH INCREASE BEYOND GUSTS TO 25 MPH THROUGH THE
EVENING. THERE COULD BE GUSTS LATER WITH PASSAGE OF SHORT WAVE
BUT DO NOT THINK THESE WILL LAST LONG ENOUGH TO WARRANT
ADVISORIES. BIGGEST IMPACT TO LAKES WILL LIKELY BE CONVECTION WITH
SHORT LIVED GUSTS. CAN HANDLE THIS WITH TSTM WORDING IN ZONES AND
REC FORECAST SO WILL PLAN ON DROPPING LAKE WIND ADVISORIES WITH
THIS PACKAGE. MLF

.LONG TERM...
LITTLE TO NO CHANGE TO EXTENDED GRIDS.

PERSISTENT AND LIGHT SOUTHERLY FLOW IN THE MID LEVELS EXPECTED IN
THE EXTENDED AS THE REGION REMAINS SANDWICHED BETWEEN AN UPPER RIDGE
OVER THE DESERT SOUTHWEST AND A WEAK UPPER LOW OFF THE CALIFORNIA
COAST. THIS IS A MUCH BETTER PATTERN FOR CONVECTION THAN THE RECENT
DRY WEST TO SOUTHWEST FLOW ALOFT...THEREFORE I LEFT THE MENTION OF
STORMS EACH AFTERNOON AND EVENING ALONG THE SIERRA AND OUT INTO
WESTERN NEVADA. HIGH TEMPERATURES ARE EXPECTED TO REMAIN 5-10
DEGREES ABOVE NORMAL THROUGH THE EXTENDED. SNYDER
&&

.AVIATION...
FOCUS FOR MOST WIDESPREAD THUNDERSTORMS THIS AFTERNOON AND EVENING
REMAINS NORTH AND EAST OF A KSVE...PYRAMID LAKE...TO WALKER LAKE
LINE. THEREFORE...NO TSRA AND JUST SOME GUSTY SOUTHWEST TO WEST
WINDS ARE EXPECTED FOR KRNO/KTVL/KTRK. SUNDAY LOOKS MORE TRANQUIL
WITH ISOLATED TS SOUTH OF WALKER LAKE.

FOR KLOL...VCTS OR TEMPO -TSRA LOOKS GOOD 22Z-01/02Z. GUSTY WEST
WINDS AFT 22Z (STORM OUTFLOW) MAY CREATE BLDU AS WELL. SNYDER
&&

.FIRE WEATHER...
THUNDERSTORMS CONTINUE TO DEVELOP OVER NRN CALIFORNIA AND WRN NEVADA
THIS AFTERNOON. THE MAJORITY OF THE LIGHTNING ACTIVITY HAS BEEN
ALONG A SW-NE BAND NEAR THE REDDING AREA WHICH HAS NOT MOVED MUCH IN
THE LAST FEW HOURS. THIS BAND SHOULD START TO MOVE EAST AND ENHANCE
IN THE NEXT FEW HOURS AS THE UPPER SHORTWAVE ROTATES OVER THE
REGION. THE MAIN AREA OF CONCERN THIS AFTERNOON WILL BE NORTH OF A
LINE FROM CHICO TO SUSANVILLE TO GERLACH. THE THUNDERSTORM FOCUS
WILL SHIFT TO AREAS NORTH OF A LINE FROM LAKEVIEW ORE TO GERLACH TO
LOVELOCK THIS EVENING AS THE FRONTAL FORCING MOVES THROUGH THE
REGION. STORM SPEEDS WILL BE AROUND 35 KNOTS SO ANY PRECIP WILL BE
VERY LIMITED AND MOST LIGHTNING STRIKES WILL DRY. ANOTHER CONCERN IS
BREEZY CONDITIONS ASSOCIATED WITH TIGHT GRADIENTS ALONG THE FRONTAL
BOUNDARY WHICH COULD HELP ANY NEW FIRE STARTS GROW RAPIDLY. ALL
THESE ELEMENTS ARE ADDING UP TO JUSTIFY RED FLAG WARNINGS FOR THE
NRN FIRE ZONES.

FOR AREAS SOUTH OF THE RED FLAG WARNINGS MENTIONED ABOVE...EXPECT
MOST LIGHTNING ACTIVITY TO BE MORE ISOLATED AND NOT POSE AS BIG OF A
FIRE WEATHER CONCERN.

MUCH DRIER AIR MOVES BACK INTO THE REGION SUNDAY BEHIND THE UPPER
DISTURBANCE. HUMIDITY LEVELS IN WRN NEVADA VALLEYS WILL DROP BACK TO
THE SINGLE DIGITS WITH VALUES IN THE TEENS FOR SIERRA LOCATIONS.
WEST WINDS PICK BACK UP IN THE AFTERNOON WITH GUSTS IN THE 25 TO 30
MPH RANGE. THIS WILL COMBINE WITH THE DRY HUMIDITY TO CREATE
UNFAVORABLE WEATHER CONDITIONS FOR ANY FIRES THAT START THIS
AFTERNOON...ALTHOUGH NO RED FLAG WARNINGS ARE EXPECTED. JORDAN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ458.

     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ453.

CA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR CAZ270-271-278.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jun 21, 3:13 PM PDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
313 PM PDT SAT JUN 21 2008

NVZ004-212315-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
313 PM PDT SAT JUN 21 2008

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN NEVADA...

AT 311 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROSEBUD PEAK TO 8
MILES SOUTH OF SEVEN TROUGHS MOUNTAIN TO 6 MILES SOUTHWEST OF TRINITY
JUNCTION TO FERNLEY SINK NEAR I-80...OR ALONG A LINE EXTENDING FROM
34 MILES EAST OF GERLACH TO 20 MILES NORTHWEST OF LOVELOCK TO 27
MILES NORTH OF FALLON TO 11 MILES NORTH OF LAHONTAN RESERVOIR...AND
MOVING EAST AT 36 MPH.

FREQUENT DEADLY LIGHTNING...SMALL PEA OR MARBLE SIZE HAIL...AND
STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING
DUST...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR LOVELOCK DERBY FIELD AIRPORT BY 330 PM PDT.
  NEAR MAJUBA MOUNTAIN BY 335 PM PDT.
  NEAR LOVELOCK BY 340 PM PDT.
  NEAR BATTLEGROUND POINT BY 345 PM PDT.
  NEAR RYE PATCH RESERVOIR BY 350 PM PDT.
  NEAR LONE ROCK BY 355 PM PDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

MLF
Special weather statement, Jun 21, 4:08 PM PDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
408 PM PDT SAT JUN 21 2008

CAZ070-071-NVZ005-220000-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-NORTHERN WASHOE
COUNTY-SURPRISE VALLEY CALIFORNIA-
408 PM PDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WITH NEAR CONTINUOUS LIGHTNING OVER
NORTHEAST CALIFORNIA AND NORTHWEST NEVADA...

AT 403 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAGLEVILLE TO 5
MILES SOUTHWEST OF TERMO...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTH OF CEDARVILLE TO TERMO...AND MOVING NORTHEAST AT 30 MPH.

NEAR CONTINUOUS CLOUD TO GROUND LIGHTNING...AND STRONG GUSTY WINDS
OF AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED
WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR CA 299 AT CALIF-NEVADA LINE BY 415 PM PDT.
  NEAR VYA BY 420 PM PDT.
  NEAR NV 447 AT CALIF-NEVADA LINE BY 430 PM PDT.
  NEAR CATNIP MOUNTAIN BY 445 PM PDT.

THESE STORMS ARE PRODUCING LITTLE OR NO RAINFALL...HOWEVER LIGHTNING
AND GUSTY WINDS ARE LIKELY NEAR THESE STORMS. WATCH FOR AREAS OF
BLOWING DUST AND REDUCED VISIBILITIES.

MLF
Local storm report, Jun 21, 4:54 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
454 PM PDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND GST     6 SE FALLON STATION     39.43N 118.69W
06/21/2008  M60.00 MPH       CHURCHILL          NV   ASOS

            MEASURED AT FALLON ASOS

0320 PM     TSTM WND GST     14 SE LOVELOCK          39.91N 118.39W
06/21/2008  M64.00 MPH       CHURCHILL          NV   MESONET

            OUTFLOW FROM EARLIER STORMS NEAR FALLON

&&

SSNYDER

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:51 PM PDTLake Wind AdvisoryREVDouglas, Washoe2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.